Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on subcontinua of $ \beta[0,\infty)-[0,\infty)$


Author: Jian-Ping Zhu
Journal: Proc. Amer. Math. Soc. 120 (1994), 597-602
MSC: Primary 54D40; Secondary 03E35, 54F15
DOI: https://doi.org/10.1090/S0002-9939-1994-1185283-2
MathSciNet review: 1185283
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M = { \oplus _{n \in \omega }}{I_n}$ be the topological sum of countably many copies of the unit interval $ I$. For any ultrafilter $ u \in {\omega ^{\ast}}$, we let $ {M^u} = \cap \{ {\operatorname{cl} _{\beta M}}( \cup \{ {I_n}:n \in A\} ):A \in u\} $. It is well known that $ {M^u}$ is a decomposable continuum with a very nice internal structure. In this paper, we show:

(1) every nondegenerate subcontinuum of $ \beta [0,\infty ) - [0,\infty )$ contains a copy of $ {M^u}$ for some $ u \in {\omega ^{\ast}}$.

(2) there is no nontrivial simple point in Laver's model for the Borel conjecture.

The second answers a question posed by Baldwin and Smith negatively.


References [Enhancements On Off] (What's this?)

  • [1] S. Baldwin and M. Smith, On a possible property of far points of $ \beta [0,\infty )$, Topology Proc. 11 (1986), 239-245. MR 945501 (89f:54048)
  • [2] D. P. Bellamy, A non-metric indecomposable continuum, Duke Math. J. 38 (1971), 15-20. MR 0271911 (42:6792)
  • [3] A. Blass and S. Shelah, There may be simple $ {P_{{K_1}}}$- and $ {P_{{K_2}}}$-points and the Rudin-Keisler ordering may be downward directed, Ann. Pure Appl. Logic 33 (1987), 213-243. MR 879489 (88e:03073)
  • [4] E. K. van Douwen, Subcontinua and nonhomogeneity of $ \beta {\mathbb{R}^ + } - {\mathbb{R}^ + }$, Notices Amer. Math. Soc. 24 (1977), A-559.
  • [5] -, The number of subcontinua of the remainder of the plane, Pacific J. Math. 97 (1981), 349-355. MR 641164 (83a:54028)
  • [6] H. Judah, S. Shelah, and W. H. Woodin, The Borel conjecture, Ann. Pure Appl. Logic 50 (1990), 255-269. MR 1086456 (91m:03052)
  • [7] R. Laver, On the consistency of Borel's conjecture, Acta. Math. 137 (1976), 151-169. MR 0422027 (54:10019)
  • [8] A. W. Miller, Some properties of measure and category, Trans. Amer. Math. Soc. 266 (1981), 93-114. MR 613787 (84e:03058a)
  • [9] J. Mioduszewski, On composants of $ \beta R - R$, Proc. Conf. Topology and Measure I (Zinnowitz, 1974) (J. Flachsmeyer, Z. Frolik, and F. Terpe, eds.), Ernst-Meritz-Arndt-Universität zu Greifswald, 1978, pp. 257-283. MR 540576 (80g:54031)
  • [10] M. Smith, $ \beta ([0,\infty ))$ does not contain non-degenerate hereditarily indecomposable continua, Proc. Amer. Math. Soc. 101 (1987), 377-384. MR 902559 (88j:54040)
  • [11] -, The subcontinua of $ \beta [0,\infty ) - [0,\infty )$, Topology Proc. 11 (1986), 385-413. MR 945509 (89m:54038a)
  • [12] J. P. Zhu, On indecomposable subcontinua of $ \beta [0,\infty ) - [0,\infty )$, Topology Appl. 45 (1992), 261-274. MR 1180813 (94d:54052)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54D40, 03E35, 54F15

Retrieve articles in all journals with MSC: 54D40, 03E35, 54F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1994-1185283-2
Keywords: Stone-Čech remainder, Laver real, continuum
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society